The Annals of Probability

Vertex-reinforced random walks and a conjecture of Pemantle

Michel Benaïm

Full-text: Open access


We discuss and disprove a conjecture of Pemantle concerning vertex-reinforced random walks.

The setting is a general theory of non-Markovian discrete-time random 4 processes on a finite space $E = {1, \dots, d}$, for which the transition probabilities at each step are influenced by the proportion of times each state has been visited. It is shown that, under mild conditions, the asymptotic behavior of the empirical occupation measure of the process is precisely related to the asymptotic behavior of some deterministic dynamical system induced by a vector field on the $d - 1$ unit simplex. In particular, any minimal attractor of this vector field has a positive probability to be the limit set of the sequence of empirical occupation measures. These properties are used to disprove a conjecture and to extend some results due to Pemantle. Some applications to edge-reinforced random walks are also considered.

Article information

Ann. Probab., Volume 25, Number 1 (1997), 361-392.

First available in Project Euclid: 18 June 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 34F05: Equations and systems with randomness [See also 34K50, 60H10, 93E03] 34C35

Reinforced random walks random perturbations of dynamical systems chain recurrence attractors


Benaïm, Michel. Vertex-reinforced random walks and a conjecture of Pemantle. Ann. Probab. 25 (1997), no. 1, 361--392. doi:10.1214/aop/1024404292.

Export citation


  • ARTHUR, B., ERMOL'EV, Y. and KANIOVSKII, Y. 1983. A generalized urn problem and its applications. Cybernetics 19 61 71.
  • BENAIM, M. 1996. A dynamical system approach to stochastic approximations. Siam J. Control ¨ Optim. 34 437 472.
  • BENAIM, M. and HIRSCH, M. W. 1995. Dynamics of Morse Smale urn processes. Ergodic Theory ¨ Dynamical Systems 15 1005 1030.
  • BENAIM, M. and HIRSCH, M. W. 1996. Asymptotic pseudo-trajectories and chain-recurrent flows ¨ with applications. Journal of Dynamics and Differential Equations 8 141 176.
  • BOWEN, R. 1975. -Limit sets for axiom A diffeomorphisms. J. Differential Equations 18 333 339.
  • BRANDIERE, O. and DUFLO, M. 1996. Les algorithmes stochastiques contournent ils les pieges? Ann. Instit. H. Poincare 32 395 427. ´
  • CONLEY, C. C. 1978. Isolated Invariant Sets and the Morse Index. Amer. Math. Soc., Providence, RI.
  • COPPERSMITH, D. and DIACONIS, P. 1986. Random walk with reinforcement. Unpublished manuscript.
  • DIACONIS, P. 1988. Recent progress on de Finetti's notions of exchangeability. Bayesian Statistics 3 111 125.
  • FREIDLIN, M. I. and WENTZELL, A. D. 1984. Random Perturbation of Dynamical Systems. Springer, New York.
  • HILL, B. M., LANE, D. and SUDDERTH, W. 1980. A strong law for some generalized urn processes. Ann. Probab. 8 214 226.
  • HIRSCH, M. W. 1994. Asymptotic phase, shadowing and reaction-diffusion systems. In Control Z Theory, Dynamical Systems and Geometry of Dynamics K. D. Elworthy, W. N. Everitt. and E. B. Lee, eds.. Dekker, New York.
  • LOSERT, V. and AKIN, E. 1983. Dynamics of games and genes: discrete versus continuous time. J. Math. Bio. 17 241 251.
  • METIVIER, M. and PRIOURET, P. 1987. Theoremes de convergence presque sure pour une classe ´ d'algorithmes stochastiques a pas decroissants. Probab. Theory Related Fields 74 ´ 403 438.
  • PEMANTLE, R. 1990. Nonconvergence to unstable points in urn models and stochastic approximations. Ann. Probab. 18 698 712.
  • PEMANTLE, R. 1992. Vertex reinforced random walk. Probab. Theory Related Fields 92 117 136.
  • SCHREIBER, S. 1995. Expansion rate and Lyapounov exponents. Unpublished manuscript.